Side effects of radiation to the colon
Richard Whittington, MD
Last Modified: April 28, 2002
Dear OncoLink "Ask The Experts,"
I had radiation therapy ending in December 2000 after a tumor was removed from my colon. Since then I have experienced irregular bowel movements, cramps, constipation & diarrhea. There is also a mucus discharge. My oncologists all agree that the problems are related to the radiation but do not give much other information. Do you have any information on what this could be?
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
This may be a result of irradiation, but it is uncommon to last this long. The doctors first need to rule out other causes including short bowel or short colon syndrome after surgery, infections with helicobacter, c. difficile, shigella or the like, hypersecretory state after surgery, lactose intolerance after surgery or chemotherapy, pancreatic insufficiency, partial small bowel obstruction due to surgical adhesions, and colorrhetic diarrhea due to bile salts. Less frequent causes are sprue like syndromes. When all of these are ruled out, then it is possible to think about radiation as a cause if the dose was high enough and the field was large enough to include a lot of small bowel. This is very rare. There is a tendency among other physicians to assume every unpleasant thing that happens after a person gets radiation therapy is due to a radiation injury. This is rare and is usually seen only after whole abdominal doses greater than 22 Gy. Workup could consist of an upper GI with small bowel follow through, endoscopy (upper or lower) and possible small bowel aspirate or biopsy.